Thunderstorm Wind, Cass
- When
- June 12, 3:30 PM CST
- Where
- Cass County, 0.95 mi W of Outing
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.820, -93.950
The roof of a boat shelter was blown off during a thunderstorm.
There were thunderstorms over northeast Minnesota on June 12th. One storm produced severe winds gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
There were thunderstorms over northeast Minnesota on June 12th. One storm produced severe winds gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 12, 2:57 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
357 PM CDT THU JUN 12 2014
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 350 PM CDT THU JUN 12 2014
FOCUS FOR THE EVENING AND OVERNIGHT WILL BE ON TIMING THE EXIT OF
THE RAIN ASSOCIATED WITH A STACKED LOW CURRENTLY ROTATING OVER THE
FAR EASTERN TIP OF THE MN ARROWHEAD. AT 300 PM...RADAR IMAGERY WAS
SHOWING A LARGE AREA OF WRAP AROUND PRECIP ACROSS THE MN IRON
RANGE/ARROWHEAD AND WESTERN LAKE SUPERIOR REGION. THIS AREA OF
RAIN WILL GRADUALLY SLIDE EAST THROUGH THE EVENING AS THE LOW
RETREATS OVER NRN LAKE SUPERIOR AND INTO ONTARIO.
LATEST RADAR ESTIMATED RAINFALL AND AREA WEATHER STATIONS ARE
REPORTING THAT 2 TO 4 INCHES OF RAIN HAS FALLEN IN THE PAST 24 HOURS
ACROSS KOOCHICHING...ITASCA...CASS...AND PORTIONS OF AITKIN
COUNTIES. BASED ON REPORTS OF MINOR FLOODING FROM LOCAL LAW
ENFORCEMENT AND SPOTTERS...HAVE ISSUED A FLOOD ADVISORY FOR
PORTIONS OF KOOCHICHING AND ITASCA COUNTIES FOR RAPID RIVER/STREAM
RISES AND LOCALIZED FLOODING. THESE AREAS WILL SEE A FEW LINGERING
SPRINKLES/DRIZZLE THIS AFTERNOON WITH NO ADDITIONAL ACCUMULATING
RAIN.
VISIBLE SATELLITE SHOWS THE CLEARING LINE ALONG THE WESTERN BORDER
OF THE DULUTH CWA...FROM KBRD TO KBRD AND KSTC. THE CLEARING WILL
ALSO GRADUALLY PUSH EAST THROUGH THE NIGHT...AS A SFC RIDGE MOVES
INTO CENTRAL MN. THE RIDGING WILL BRING LIGHT WINDS TO THE WESTERN
ZONES...WHERE SOILS ARE VERY SATURATED...SO HAVE ADDED PATCHY FOG
WORDING FOR AREAS IN NORTH CENTRAL MN.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 350 PM CDT THU JUN 12 2014
FRIDAY NIGHT THROUGH WEDNESDAY...
AN EXTENSIVE SFC RIDGE OF HIGH PRESSURE IN PLACE FRI NIGHT ACROSS
THE UPPER MIDWEST/WRN GREAT LAKES WILL BE REPLACED BY AN INCOMING
LEAD S/W AND SFC TROUGH FROM THE WEST ACROSS THE NRN PLAINS. THIS
SYSTEM WILL USHER IN SCATTERED SHOWERS AND ISOLATED STORMS SAT
MORNING W TO E THROUGH THE NORTHLAND. AS THE SFC LOW APPROACHES FROM
THE WEST...A STRONG PUSH OF MOIST UNSTABLE AIR FROM THE SOUTH WILL
ADVECT IN ALONG THE NOSE OF A 40-50 KT LLJ. A STATIONARY/WARM FRONT
WILL SET UP ACROSS NRN MN AND SLIDE EWD INTO THE NRN WI/SRN LAKE
SUPERIOR THROUGH THE DAY SAT...AND THE EVENTUAL LOCATION OF THIS
FRONT WILL DENOTE WHERE THE POTENTIAL SFC-BASED CONVECTION WILL
DEVELOP TO THE SOUTH...AND WHERE THE ELEVATED CONVECTION WILL MOST
LIKELY FORM ALONG AND NORTH OF THE FRONT. THE SFC LOW WILL START OFF
AS AN ELONGATED TROUGH ACROSS THE WRN DAKOTAS AND MORPH SLOWLY EWD
THROUGH THE PLAINS/UPPER MIDWEST. THERE ARE MAJOR DIFFERENCES AMONG
THE MODELS INDICATING HOW THIS SYSTEM WILL EVOLVE...EITHER WITH
MULTIPLE EMBEDDED LOWS ROTATING NEWD THROUGH THE REGION OR A SINGLE
SFC LOW STRENGTHENING AND LIFTING N/NEWD INTO NRN MN AND WRN
ONTARIO. THE SFC LOW/UPPER SHRT WV AND ASSOCIATED CONVECTION WILL
LINGER INTO SUNDAY. THE CONVECTIVE PARAMETERS WILL BE MODEST THROUGH
THIS PERIOD...SO THUNDERSTORMS WILL BE EITHER WEAK TO OCCASIONALLY
STRONG. THE MAIN THREAT WILL BE HEAVY RAIN. PWATS WILL RISE OVER ONE
AND A QUARTER INCHES WITH STRONG MOISTURE TRANSPORT TO PRODUCE THE
POTENTIAL FOR WIDESPREAD RAINFALL AMTS...EXCEEDING ONE INCH WITH
NUMEROUS LOCATIONS LIKELY APPROACHING 2 INCHES.
HIGH PRESSURE BUILDS IN ON MONDAY WITH DRY CONDITIONS EXPECTED. THE
NEXT SYSTEM PUSHES IN FROM THE WEST LATER IN THE DAY MONDAY AND MON
NIGHT WITH ADDITIONAL CHANCES FOR SHOWERS AND STORMS. THE LARGE
SCALE PATTERN BECOMES FAIRLY CHAOTIC INTO THE MIDDLE PART OF THE
WEEK WITH MAJOR DIFFERENCES IN THE TRACK AND TIMING OF THE NEXT
SERIES OF SHRT WVS. HAVE KEPT WITH A CONSENSUS WITH REGARDS TO
PRECIP POTENTIAL...LEAVING CHC POPS ACROSS MOST OF THE REGION
THROUGH THE WEEK.
TEMPERATURES WILL START OFF RATHER CHILLY SATURDAY AND SUNDAY WITH
AN E WIND OFF LS...CLOUDY SKIES AND RAIN SHOWERS. HIGHS WILL ONLY
REACH INTO THE UPPER 50S AROUND THE LAKE...AND 60S AND LOWER 70S
INLAND. LOWS SAT AND SUN MORNING WILL FALL INTO THE 40S AND LOWER
50S. TEMPERATURES REMAIN STABLE WITH HIGHS IN THE UPPER 60S AND
LOWER 70S THROUGH THE WEEK...AND OVERNIGHT LOWS IN THE 50S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1221 PM CDT THU JUN 12 2014
SFC LOW OVER THE TIP OF THE MN ARROWHEAD WILL CONTINUE TO ROTATE
E/NEWD TODAY WITH RAIN CONTINUING FROM INL TO HIB TO DLH THROUGH
THE AFTERNOON. GUSTY W/NW WINDS FROM A STRONG PRESSURE GRADIENT
ON THE BACK SIDE OF THE DEPARTING SYSTEM WILL PRODUCE SUSTAINED
WINDS AROUND 15 TO 20 KT...AND GUSTS TO 30 KT THROUGH THE LATE
AFTERNOON/EARLY EVENING. HIGH PRESSURE AND A DRY AIR MASS WILL
BUILD IN TONIGHT WITH VFR CONDITIONS EXPECTED THROUGH 18Z FRI.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 43 72 50 59 / 20 0 30 90
INL 41 72 50 61 / 20 0 40 70
BRD 44 75 55 68 / 10 0 50 80
HYR 42 72 50 71 / 10 0 20 60
ASX 43 72 47 69 / 40 0 20 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ121-
143>148.
SMALL CRAFT ADVISORY UNTIL 4 AM CDT FRIDAY FOR LSZ140>142.
&&
SHORT TERM...GRANING
LONG TERM...BJT
AVIATION...BJTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 426 PM CDT THU JUN 12 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-132130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 426 PM CDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THE BREEZY CONDITIONS WILL CONTINUE OVERNIGHT ALONG THE NORTH SHORE OF LAKE SUPERIOR...DECREASING ELSEWHERE AFTER SUNSET. THE COMBINATION OF SATURATED GROUNDS AND GUSTY WINDS WILL RESULT IN A THREAT FOR UPROOTED TREES THROUGH THE EVENING. WEATHER STATIONS HAVE RECORDED 2 TO 4 INCHES OF RAIN IN THE PAST 24 HOURS ACROSS KOOCHICHING...ITASCA...CASS...AND PORTIONS OF AITKIN COUNTIES. A FLOOD ADVISORY IS IN EFFECT FOR PORTIONS OF KOOCHICHING AND ITASCA COUNTIES FOR LOCALIZED FLOODING...ALONG WITH RAPID STREAM AND LAKE RISES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE CHANCES FOR THUNDERSTORMS FROM SATURDAY INTO THE MIDDLE OF NEXT WEEK. IT IS POSSIBLE THAT A SOME STORMS THIS WEEKEND COULD BE STRONG OR SEVERE OVER PORTIONS OF THE AREA. IN ADDITION...HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-132130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 426 PM CDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT WEST TO NORTHWEST WINDS 15 TO 25 KNOTS WITH GUSTS TO 35 WILL BE COMMON THROUGH THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH THE MIDDLE PART OF NEXT WEEK. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
234 PM CDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HEAVY RAIN KABETOGAMA 48.44N 93.03W
06/12/2014 M3.35 INCH ST. LOUIS MN TRAINED SPOTTER
24 HOUR TOTAL.
&&
KKThe Duluth radar (KDLH), 132 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
The roof of a boat shelter was blown off during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517936.